Overdose prevention & response

If you are on campus, SFU Campus Security is on duty 24/7 and can reach the emergency site faster than 911. Call Campus Security immediately if you witness an overdose.

In case of opoid overdose, Campus Security can administer Narcan® spray and are available 24/7. 

What are the signs of an overdose?

An overdose might look different from one person to the next. But there are a few things you can look for if you suspect someone may have overdosed on an opioid like fentanyl or any other drug.

Look for these signs if you think someone may have overdosed:

  • Slow, shallow breathing or no breathing
  • Severe sleepiness or person is not moving / responsive
  • Slow heartbeat
  • Person may be choking, or you can hear gurgling sounds
  • Cold, clammy skin
  • Trouble walking or talking
  • Pupils are tiny
  • If you suspect someone may have overdosed call 911 immediately, time is of the essence.

Where can I get a Nalaxone kit?

You are eligible for the Take Home Naloxone program if you:

  • Have a history of using substances particularly heroin, cocaine, crack cocaine and crystal methamphetamine
  • Are likely to witness and respond to an overdose (not including health care professionals or clinics for staff use on patients)
  • Are First Nations’ and living in BC. The FNHA’s First Nations Health Benefits plan will cover the cost.  

If you are eligible for the Take Home Naloxone program, you can receive a naloxone kit at no cost, as well as overdose prevention and response training. You can get the kit and training at any program site.

To find a site near your, call 811 or visit the Toward the Heart site locator.

If you are not eligible for the Take Home Naloxone program, you can purchase naloxone and related supplies, as well as overdose prevention and response training, at a pharmacy in your area. See a list of available pharmacies.

Read more on gov.bc.ca >

Know the signs of an overdose

An overdose might look different from one person to the next. But there are a few things you can look for if you suspect someone may have overdosed on an opioid like fentanyl or any other drug.

Look for these signs if you think someone may have overdosed:

  • Slow, shallow breathing or no breathing
  • Severe sleepiness or person is not moving / responsive
  • Slow heartbeat
  • Person may be choking, or you can hear gurgling sounds
  • Cold, clammy skin
  • Trouble walking or talking
  • Pupils are tiny
  • If you suspect someone may have overdosed call 911 immediately, time is of the essence.

Campus Security Contact Information

Burnaby

778.782.4500 
or use blue emergency phones

Surrey

778.782.7511
or use a classroom phone and dial 1

Vancouver

778.782.5252 

If you are in the following buildings, please instead call:

Goldcorp Centre for the Arts

778.782.6649

Great Northern Way, Alexander Centre

Please call 911